Last night I had a coughing fit and my throat closed slightly.
This morning I woke up to swollen lips and intensely itchy skin.
I’m developing hives not only on my thighs and torso, but now my face, too.
So what are all these symptoms caused by?
Why an allergic reaction to the drug Minocin, of course. It’s an antibiotic prescribed for acne that I have just started taking again to help my skin.
Why am I so disappointed?
Because it seems I am allergic to it, and it was the only medication out there that cleared my skin up. Considering it may be life-threatening to continue treatment with it, I’m now stuck between a rock and a hard place.
I started taking it last year, and miracle of miracles it actually cleared my skin up. For the first time ever I wasn’t breaking out; my face was actually healing and I had nothing to pick at. I got compliments all the time, though people couldn’t figure out what had changed about me. I felt confident enough to reduce my makeup usage, and even go bare-faced on occasion. It felt incredible knowing that little pustules of grossness were no longer growing on my face and marring my complexion.
But after about 3-4 months of it, I started developing a bad case of hives. They were so itchy and uncomfortable, and just about everywhere on my body, and I was going nuts. Not long after there was an evening where my throat closed up a little, much like during allergies, or a cold or asthma. Then I started waking up with swollen lips and face, and my skin took on a blue tinge on occasion.
By this point I was getting pretty concerned, so I booked an appointment with my derm and started researching Minocin and its side effects. Suffice to say, it sounds like I was allergic to it (or something). The derm confirmed this.
I stopped taking it, and also stopped tanning (which I had been doing at the same time) and everything eventually cleared up. But boy, am I ever frustrated. My zits came back in full force, and I had the hives a couple of times again… months after the medication had left my system (Derm said it takes about a week) which leads me to think I may have been reacting to some other irritant at the time. (I have a lot of allergies).
So I decided to give it another go. Summer is coming up, and I can’t wear a lot of makeup in the heat. I would love to be able to go bare-faced all summer long. But it looks like that might not be happening anytime soon After just 2 Minocin pills, I am experiencing all my symptoms again, in record time. I am hoping it’s just a psychological response (I’m worried about the symptoms and the worry is being channeled into a manifestation of the symptoms… a self-fulfilling prophesy) but I can’t be too sure.
I am afraid that if I continue taking the meds that I will go into anaphylactic shock at some point (not to mention being itchy like crazy!) but I am also unwilling to give them up in the hopes that my skin will clear up, and my body is just retarded and will get used to the meds. Stupid, I know. But I’m desperate.
I think what I am going to do is take another pill tonight and see if my symptoms worsen. If they do, then I’ll reconsider it. In the meantime I’m going to set up another appointment with the derm and do some research. I want to see if there is anything else out there that will help me. My hygiene is exactly as it should be, I take birth control for my skin, and there’s no way that I can take Accutane.
My options are pretty limited.
To anyone reading this that has suffered with acne, what worked for you? What meds should I ask my doctor about? I’m at my wit’s end with this.